logo logo

Antidepressants increase the risk of bleeding

Taking antidepressants can raise the risk of bleeding in patients on warfarin by up to 3 times, according to a new study.

The study by Swedish researchers found those taking warfarin for atrial fibrillation who were also taking selective serotonin reuptake inhibitors (SSRIs) a type of antidepressant, were at a significantly increased risk of bleeding.

Note: This article is a study review and is not intended to offer medical advice. If you are taking warfarin and SSRIs it is suggested you discuss this study with your doctor.


What are SSRIs?

Selective serotonin reuptake inhibitors or SSRIs are antidepressants that influence serotonin levels in the brain. SSRIs are often used as the first choice of treatment for depression. They are available by prescription and are used as part of an overall supportive therapy to help those with depression.

Some commonly prescribed SSRI brands include; Prozac, Zoloft, Paxil, Lexapro, Luvox and Celexa.


The warfarin and antidepressant study

Researchers studied 234 patients who were taking warfarin for atrial fibrillation. Those people who also took SSRIs were at a significantly increased risk of bleeding.

Bleeding events occurred in 17 patients taking SSRIs and warfarin, but in just 2 patients taking just warfarin. Taking SSRIs increased the risk of bleeding by 3.5 times.

The researcher were unsure as to why their was link between warfarin and SSRIs. They suggest that patients taking warfarin and SSRIs monitor their INR more closely.

The study, Risk of clinically relevant bleeding in warfarin-treated patients – influence of SSRI treatment was published in Pharmacoepidemiology and Drug Safety journal.


Related articles

bottom


bottom KellieMyHS

About Kellie

Kellie is 37 years old and together with her brother Steve makes up the My Health Software team.

She helps on the websites and gathering news for the programs. Kellie worked in the medical industry prior to having her two children (8 and 6) and has a strong interest in self awareness and management of health conditions.


bottom

News "home delivered"

Note: These news headlines are now automatically displayed on the home page of the My Health Software applications for Windows.

The news is updated regularly, and you can click through to these items to read more.


bottom